Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
It might be worth upping the dose if Cipralex works for you and has a history of working for you. However, the literature suggests that after 20mg, there are diminishing returns (meaning that if you don't respond to 20mg, increasing may not be effective). Additionally, if you've been on the same medication for a number of years, its not unusual for it to stop working. Your body simply acclimates to the drug and over time it loses it's effectiveness. In that case, changing medications could be beneficial. Switching to another SSRI like Prozac or Paxil may be worth looking into as their chemical structure is slightly different from Cipralex (also known as Lexapro). Your body won't recognize it and should respond.
The good news about that is that after the switch, if you feel like going back to Cipralex in a year or so, your body may respond again. It just needs sufficient time to get out of your system.
My best guess is that after 7 years on the same drug at the same dose, your body just got accustomed to it. Also, we change as we age. Hormones and other factors always play a part in our mental health, so it could just be a function of how your body is responding over time.
Finally, if you keep having feelings of depersonalization, be wary of other drugs like benzodiazepines (xanax, klonopin, etc) or sleep aids, as they increase dissociation. I would stay away from alcohol or marijuana as well.
I hope this helps - please let me know if you have any further questions!
Best of luck to you,
I know it can be scary, especially when you've relied on something for a while and it stops working. It's strange how that happens. Some people can take one drug for 20 years and others have to switch it up every twelve months or so. It totally depends on the person. However, I have to say that I often see it in younger people who are pretty healthy. My hunch is that when we're young our livers are more efficient at processing and our brains are a bit more elastic, so we acclimate faster (this is good news in some ways!).
Don't be too scared about switching. If an SSRI worked well for you, it stands to reason that another one will work just as well (seriously - I have patients who have gone from Paxil to Zoloft to Prozac and back again and they all work!). It's very common.
Although, I am a bit concerned about the statement that your doc might try a tricyclic (I hope you're right and that was a misstatement). There are many side effects and interactions with tricyclics and usually they're only suggested if the SSRIs or SNRIs (serotonin/norepinephrin reuptake inhibitors like Effexor) don't work. I really hesitate with tricylics & suggest that people avoid them if possible... Unless there is some compelling evidence that another SSRI won't work for you, I would stick in that category of medication personally. I would just talk to your doctor honestly about your concerns and see if they're willing to try another SSRI as there seems like there's no reason not to. I truly think you'd have good luck with a different SSRI if Lexapro worked so well - (PS - Celexa and Lexapro are essentially the same thing with only slight variations, so switching to Celexa probably wouldn't work - Paxil, Zoloft, or Prozac are all good bets).
I wish you the best of luck with this and I'm happy you're researching it on your own. You're too young to be started on heftier meds for no reason!
Thanks and let me know if you have any more question, okay?
Hmmm - well, if you want to give it another week, you can, but I wouldn't expect a huge change. It might be time to change to a different SSRI. I would probably call him.
Also, the OCD would explain why the meds might not be working as well either! OCD typically requires a higher dose of antidepressants than just typical depression does. Researchers aren't sure of why this is, but people with OCD usually just need more to respond in the same way (e.g. 60mg of Prozac as opposed to 20mg for someone with just depression).
So, it sounds like you are completely headed down the right path! Since I have a few OCD symptoms myself, I know it can be hard to deal with. Luckily, once the right medication is on board you should feel like your normal happy self again. I'm so glad that you're advocating for yourself despite feeling a little down lately. Don't worry. You'll feel better soon - I just have a feeling about it.
Really? I have to say that I'm surprised. Seroquel is an antipsychotic and when it's not being prescribed for psychotic symptoms, it is generally given to calm severe agitation, restlessness or insomnia issues. SSRIs are the first-line treatment of choice for anxiety. If the panic gets out of hand a benzodiazepine like ativan can be given with the SSRI. In your case I am truly baffled as to why Seroquel would be suggested when straight Lexapro was working in the past. Of course, your doctor is familiar with you personally and might have another idea about why he was going in the direction of heavier meds.
However, from my standpoint, I believe that trying out another SSRI would be the best option for you. There are less side effects and there seems to be no reason not to go this route. Additionally, the Mayo Clinic suggests SSRIs as treatment for the symptoms you're describing.
Finally, if you feel that the depersonalization component trumps all other symptoms, you can try other types of meds like those listed here: http://www.newsmax.com/FastFeatures/depersonalizationdisorder-disorderpersonality-depersonalizationsymptoms-disordertreatment/2010/10/15/id/373836
Keep your chin up - I hope the Zoloft works for you!
Hmmm - so you got a prescription for a tricyclic anti-depressant too. He may be giving it to you in case the regular SSRI doesn't work? Either way, I'm hoping that the Zoloft will work for you.
I wish you the best of luck!
.OKMH53016130 My son is very anxious. He gets like